Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Apr 28, 2021, 5:22 PM CDT for Elk County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 5:22 PM CDT (22:22 UTC)
- Expired
- Apr 28, 2021, 5:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
County Elk County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
211 WWUS83 KICT 282222 SPSICT Special Weather Statement National Weather Service Wichita KS 522 PM CDT Wed Apr 28 2021 KSZ093-094-098-282245- Cowley KS-Chautauqua KS-Elk KS- 522 PM CDT Wed Apr 28 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Cowley County in south central Kansas... Northwestern Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 545 PM CDT. * At 520 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southwest of Grenola, or 13 miles north of Cedar Vale...moving east at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Grenola. Conditions are also favorable for the development of funnel clouds in and close to the highlighted area. LAT...LON 3724 9660 3733 9665 3750 9642 3723 9628 TIME...MOT...LOC 2221Z 251DEG 10KT 3730 9655 $$ MCGUIRE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 28, 3:52 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 28, 3:52 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 352 PM CDT Wed Apr 28 2021 .SHORT TERM...(This evening through Sunday night) Issued at 344 PM CDT Wed Apr 28 2021 The main concern through is the threat for strong to marginally severe storms through the remainder of the afternoon and evening along and ahead of the sfc cold front steadily moving through the area. As of 1945Z the cold front bisects the area in a line from about Emporia KS to just west of Winfield KS. Ample bulk shear running parallel to the cold front will continue to support broken lines of convection as it continues to move southeast this afternoon and evening. Overall, storms have been under-performing model progged MLCAPE so far today, likely due to extensive cloud cover/lack of destabilization across the area. The strongest storms that can develop may be able to support some dime to isolated quarter size hail as HiRes data continues to paint a small region of 1000-1500 J/kg CAPE along/just ahead of the front. In this same region, there is also a focused zone of about 100-150 J/kg 0-3km MLCAPE with increased sfc vorticity and LCLs in 500-700m AGL range. This combination has produced (northern OK), and will continue to support, a brief funnel cloud or two with updrafts along and just ahead of the front. The risk of a landspout tornado is very low but non-zero. A few additional showers and isolated storms will be possible along the 850-700mb baroclinic zone behind the sfc front however moisture becomes decreased in these areas thus expect a general taper-down in activity toward the late evening hours with just a few lingering elevated showers possible across far southeast KS around midnight. As the main trough continues to push east of the area tomorrow upper northwest flow will return to the region while sfc high pressure builds into the area. Weak upper ridging is progged to remain overhead through much of the weekend brining warm and dry conditions back across the area with temps in the mid 70s to low 80s. Meanwhile the 500mb low is progged to continue to meander across the eastern dessert southwest/northern Mexico through Saturday before it is forced northeast across Texas due to the next shortwave diving south of the pacific northwest. There is some consensus that the passing system brings some showers to the area Sunday evening and night. .LONG TERM...(Monday through Wednesday) Issued at 344 PM CDT Wed Apr 28 2021 As the pacific northwest trough continues its trek southeast, it should be located near the central Rockies by late Monday and ejecting out over the Central Plains by Tuesday. This will drive a cold front/developing sfc low across the region brining increased chances of showers and storms to the region. A big western CONUS ridge will be building to end the period, returning northwest flow to the region with dry condition and seasonable high temps. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1255 PM CDT Wed Apr 28 2021 A southward moving frontal boundary is currently located from KHUT to near KEMP to KTOP. As the front moves south for the afternoon hours expect a wind shift to the NW, with the frontal boundary making it into SE KS by this evening. Copious amounts of moisture is located ahead of the front with MVFR cigs. Also seeing some scattered showers and storms developing ahead of the front as well, so plan on going with a VCTS for the KICT/KHUT and KCNU tafs as afternoon heating leads to additional TSRA development ahead of the front for the afternoon hours. As the front moves south, post frontal MVFR to IFR cigs will be common with some scattered showers around. So will go with a VCSH for this shower chance. Ketcham && .FIRE WEATHER... Issued at 344 PM CDT Wed Apr 28 2021 Increased RH and precipitation across the area will keep the fire danger threat very low over the next few days. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 74 46 76 / 60 10 0 0 Hutchinson 50 73 44 76 / 40 10 0 0 Newton 50 72 45 75 / 50 10 0 0 ElDorado 52 73 46 75 / 60 10 0 0 Winfield-KWLD 54 74 45 76 / 80 10 10 0 Russell 45 74 43 79 / 20 0 0 0 Great Bend 45 73 43 77 / 30 0 0 0 Salina 48 75 44 78 / 40 0 0 0 McPherson 49 73 44 75 / 50 10 0 0 Coffeyville 58 73 46 76 / 80 10 10 0 Chanute 57 73 46 75 / 80 10 0 0 Iola 56 73 46 74 / 80 10 0 0 Parsons-KPPF 58 74 47 75 / 80 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB LONG TERM...KMB AVIATION...Ketcham FIRE WEATHER...KMB
Hazardous weather outlook, Apr 28, 5:18 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 518 PM CDT Wed Apr 28 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 518 PM CDT Wed Apr 28 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will continue south and east of the Kansas turnpike through tonight. A few storms may be strong to marginally severe through about 10PM. The strongest storms may be capable of dime to quarter sized hail, 50 to 60 mph winds. A brief funnel cloud or weak landspout tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Apr 28, 11:46 AM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
1146 AM CDT Wed Apr 28 2021
KSZ052-053-281745-
Marion KS-Chase KS-
1146 AM CDT Wed Apr 28 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Marion County in central Kansas...
Northern Chase County in east central Kansas...
* Until 1245 PM CDT.
* At 1144 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles north of Peabody...moving
northeast at 40 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Peabody, Florence, Elmdale, Hymer, Marion Lake,
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3852 9635 3826 9684 3815 9712 3832 9725
3852 9686
TIME...MOT...LOC 1646Z 239DEG 36KT 3827 9711
KETCHAMSpecial weather statement, Apr 28, 2:25 PM CDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Wichita KS 225 PM CDT Wed Apr 28 2021 KSZ094-095-098-099-282030- Montgomery KS-Wilson KS-Chautauqua KS-Elk KS- 225 PM CDT Wed Apr 28 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Montgomery County in southeastern Kansas... Southwestern Wilson County in southeastern Kansas... Northeastern Chautauqua County in southeastern Kansas... Southeastern Elk County in southeastern Kansas... * Until 330 PM CDT. * At 223 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Longton, or 14 miles northeast of Sedan...moving northeast at 15 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Longton, Elk City, Hale and Buxton. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3721 9602 3730 9621 3757 9597 3739 9571 TIME...MOT...LOC 1925Z 216DEG 15KT 3731 9606 KETCHAM
Special weather statement, Apr 28, 4:53 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Wichita KS 453 PM CDT Wed Apr 28 2021 KSZ093-282215- Cowley KS- 453 PM CDT Wed Apr 28 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... * Until 515 PM CDT. * At 449 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Hardy, or 15 miles east of Arkansas City...moving northeast at 40 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Dexter and Maple City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Conditions are also favorable for the development of funnel clouds in and close to the highlighted area. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3734 9660 3729 9653 3700 9653 3700 9691 TIME...MOT...LOC 2151Z 221DEG 34KT 3700 9677 MCGUIRE
Special weather statement, Apr 28, 5:10 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
510 PM CDT Wed Apr 28 2021
KSZ093-282245-
Cowley KS-
510 PM CDT Wed Apr 28 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Cowley County in south central Kansas...
* Until 545 PM CDT.
* At 506 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Udall...moving east at 10 mph.
hail up to the size of dimes...and wind gusts of 40 to 50 mph will
be possible with this storm.
* Locations impacted include...
Udall, Rock and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are also favorable for the development of funnel clouds
in and close to the highlighted area.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3731 9715 3744 9715 3747 9711 3747 9686
3733 9684
TIME...MOT...LOC 2209Z 251DEG 10KT 3736 9712
MCGUIRESpecial weather statement, Apr 28, 5:22 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 522 PM CDT Wed Apr 28 2021 KSZ093-094-098-282245- Cowley KS-Chautauqua KS-Elk KS- 522 PM CDT Wed Apr 28 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Cowley County in south central Kansas... Northwestern Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 545 PM CDT. * At 520 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southwest of Grenola, or 13 miles north of Cedar Vale...moving east at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Grenola. Conditions are also favorable for the development of funnel clouds in and close to the highlighted area. LAT...LON 3724 9660 3733 9665 3750 9642 3723 9628 TIME...MOT...LOC 2221Z 251DEG 10KT 3730 9655 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 11:46 AM CDT | Special Weather Statement | ICT | Marion | 59 min |
| Apr 28, 2:25 PM CDT | Special Weather Statement | ICT | Elk | 65 min |
| Apr 28, 4:53 PM CDT | Special Weather Statement | ICT | Cowley | 22 min |
| Apr 28, 5:10 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Apr 28, 6:10 PM CDT | Special Weather Statement | ICT | Elk | 35 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.